Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 11, NWS Northern Indiana

April 1, 1998Marshall County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 1, 1998, 10:11 AM EST for Marshall County, Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 1998, 10:11 AM EST (15:11 UTC)
Expired
Apr 1, 1998, 11:00 AM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Marshall County, IN

What was reported inside it

TimeReportWhereRemark
Apr 1, 10:11 AM ESTThunderstorm WindPlymouth, INSemi trailer blown over on US-30. Semi trailer also blown over south of Plymouth on US-31.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WUUS53 KIWX 011514 RRA
SVRFWA
INC099-011600-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1011 AM EST WED APR 1 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 1100 AM EST

* AT 1008 AM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  RAPIDLY DEVELOPING SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF
  PLYMOUTH OR 5 MILES WEST OF BOURBON MOVING EAST AT 55 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  TIPPECANOE            NEAR 1009 AM EST
  BOURBON               NEAR 1010 AM EST

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

ADOLPHSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 9:57 AM EST, 14 minutes earlier.

Area forecast discussion, Apr 1, 9:57 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
957 AM EST WED APR 1 1998

CURRENT SAT AND RADAR SHOWS CLDS AND MSTLY SCT RW IN WRN CWA.  ORD
RPRTD TSRA AT 14Z AND WITH COLDER AIR ALOFT AND MAIN VORT LOBE MVG
INTO AREA...RECOMMEND ADDING PSBL TRW IN FIRST PD...ESPECIALLY IN NW
AND NC CWA. WITH DECENT UL WINDS AND EST CLD TRACK FROM SAT/RADAR THE
CLDS/TSRA/RW WL BE IN NORTH CENTRAL CWA  WITHIN THE NEXT HOUR OR
SO. RADAR SHWNG 3D SHR IN FULTON CTY.

COULD SEE SOME MID 50S IN ERN CWA AS CLDS AND PRECIP WL GET THERE
LATER.

DON'T THINK WINDS WILL SWING AROUND TO WEST UNTIL LATER...RECOMMEND
TAKING THAT OUT OF FIRST PD.

ADOLPHSON

.IWX...NONE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 10:19 AM ESTSevere Thunderstorm WarningIWXKosciusko46 min
Apr 1, 10:23 AM ESTSevere Thunderstorm WarningIWXElkhart47 min
Apr 1, 10:58 AM ESTSevere Thunderstorm WarningIWXLaGrange52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.